Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 31, 2016, 3:59 PM MDT for Iron County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 31, 2016, 4:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Iron County, UT
The radar
The Cedar City radar (KICX), 71 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337 WUUS55 KSLC 312159 SVRSLC UTC021-312230- /O.NEW.KSLC.SV.W.0023.160731T2159Z-160731T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 359 PM MDT SUN JUL 31 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL IRON COUNTY IN UTAH... * UNTIL 430 PM MDT * AT 358 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 31 MILES EAST OF EAGLE VALLEY...OR 31 MILES EAST OF URSINE...AND MOVING SOUTH AT 10 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL IRON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3786 11374 3794 11353 3770 11338 3765 11371 TIME...MOT...LOC 2158Z 346DEG 10KT 3790 11363 $$ GM
2 follow-up statements
736 WWUS55 KSLC 312214 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 414 PM MDT SUN JUL 31 2016 UTC021-312230- /O.CON.KSLC.SV.W.0023.000000T0000Z-160731T2230Z/ IRON UT- 414 PM MDT SUN JUL 31 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL IRON COUNTY... AT 413 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 30 MILES NORTHWEST OF NEW HARMONY...OR 31 MILES WEST OF CEDAR CITY...MOVING SOUTH AT 10 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL IRON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3786 11366 3791 11351 3770 11338 3767 11359 TIME...MOT...LOC 2213Z 346DEG 10KT 3785 11361 $$ GM
374
WWUS55 KSLC 312226
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT SUN JUL 31 2016
UTC021-312235-
/O.EXP.KSLC.SV.W.0023.000000T0000Z-160731T2230Z/
IRON UT-
426 PM MDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IRON COUNTY WILL
EXPIRE AT 430 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3786 11366 3791 11351 3770 11338 3767 11359
TIME...MOT...LOC 2223Z 346DEG 10KT 3785 11361
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:18 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 31, 3:18 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
318 PM MDT SUN JUL 31 2016
.SYNOPSIS...High pressure extends from the southern Rockies into
southern California. Moisture rotating around this ridge will
remain across the region through early next week.
&&
.SHORT TERM (THROUGH 06Z WEDNESDAY)...
Water vapor loop shows ridging over the southwest CONUS with a
broad closed low centered over western Canada. MDCARS wind
observations show a 75-105kt cyclonic jet over the Pacific
Northwest and western Canada. GOES/HRRR/12Z KSLC RAOB indicate the
precipitable water value ranges from 0.50"-0.75" mountains to
1.25"-1.50" southern valleys.
Flash Flood Watch continues for the remainder of this afternoon and
evening across southern Utah. Morning clouds and subsidence behind a
weak wave over southeast Utah mid morning have eroded midday. In its
wake is a moisture rich environment, characterized by surface
dewpoints of 55-65F and precipitable water value of 1.25-1.50".
Additionally BUFKIT forecast soundings indicate strong and deep CAPE
along with 700-500MB lapse rates of 7-8C/KM, a warm cloud depth of 3-
7KFT and storm motions around 10kt. Flow will initially be west
to east, followed by more northerly influence down drainage late
day. Simulated reflectivity from the HRRR and local WRF models
confirm scattered storm coverage. Our local WRF models show
multiple cells with greater than 60 dBZ, something that is rarely
depicted in our region.
Expecting storms to congeal across southwest Utah this evening, so
have bumped PoPs higher.
Convection further north looks to be more isolated due to the
combination of drying aloft evident on Water Vapor. Storms will be
higher based with less in the way of rainfall and a moderate dry
microburst threat across northwest Utah with inverted-v forecast
soundings.
Convection Monday and Tuesday look to be more diurnal in nature.
Most locations will see a shift to lesser rain efficient and
higher based convection during the next couple of days. However
low level moisture may remain stubborn in the lowlands of Dixie,
especially if another convective complex moves through this
evening. Thus, the heavy rain threat cannot be overlooked early in
the week, but it appears to be diminishing in threat area.
.LONG TERM (AFTER 06Z WEDNESDAY)...
The trough over the Pacific Northwest on Tuesday sweeps through
Idaho and Montana on Tuesday night and Wednesday, pushing a low
level cold front into northern Utah. This will help cool
temperatures 5-10 degrees from Tuesday to Wednesday, as well as
push some drier air into the northern third of the forecast area.
That drying will be relatively short lived, as moisture pushes back
northward Thursday and Friday ahead of a weak trough over
California. Have kept POPs fairly high for the end of the work week,
and temperatures look to remain somewhat cooler than we've seen over
the past few weeks.
The next trough moves inland through the weekend, pushing drier air
into Utah from the northwest. Have begun the process of decreasing
POPs for Saturday and Sunday, as precipitable water values in the
GFS drop from 0.8-1.1 inches at 00Z Saturday to about 0.4 inches by
00Z Monday.
&&
.AVIATION...
Convection developing over the southern end of the Oquirrh Mtns
this afternoon will track ESE well south of the terminal, but will
remain in the vicinity through 23z. Only a 10 percent chance
exists of southerly outflow impacting the terminal from these
cells. Northwesterly surface winds are expected to prevail through
04z.
&&
.FIRE WEATHER...
Primary concerns revolve around new starts due to lightning. A Red
Flag Warning has been extended for zones 478/492 through Tuesday
evening.
Yesterday's ERC values were above the 97th percentile for many
stations across central and northern Utah, with areas greater than
the 70th percentile across southern Utah.
Showers and storms will become more diurnally driven with typical
terrain initiation during the next several days. However for the
remainder of today storms will contain heavy rainfall across
southern Utah.
Elsewhere thunderstorms will contain little rainfall, but gusty and
erratic winds. This combination will not only support new fires, but
also lead to extreme fire behavior.
Temperatures will remain fairly warm through the beginning of the
week, slightly cooling late week. RH values should remain a bit
elevated southern and eastern Utah, with minimum RH values 8-14%
across northwest and west central Utah.
&&
.SLC Watches/Warnings/Advisories...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ013-016-
019>021-518.
Red Flag Warning until 10 PM MDT Tuesday for UTZ478-492.
WY...None.
&&
SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM...SCHOENING
AVIATION...MERRILL
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 31, 2:13 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 213 PM MDT SUN JUL 31 2016 UTZ001>016-019>021-517-518-WYZ021-011300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 213 PM MDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS MUCH OF THE OUTLOOK AREA BUT WILL BE MOST NUMEROUS ACROSS THE CENTRAL AND SOUTHERN PORTIONS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE SOUTH AND THERE IS A THREAT OF FLASH FLOODING THROUGH THIS EVENING. STORMS WILL BE A LITTLE DRIER OVER WEST CENTRAL AND NORTHWEST UTAH AND COULD GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE SOUTHERN AND EASTERN OUTLOOK AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH EACH DAY. STORMS WILL BE A LITTLE DRIER OVER WEST CENTRAL AND NORTHWEST UTAH AND COULD GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:45 PM MDT | Special Weather Statement | SLC | Box Elder | 30 min |
| Jul 30, 7:17 PM MDT | Special Weather Statement | SLC | Tooele | 43 min |
| Jul 30, 9:06 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 39 min |
| Jul 30, 9:14 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Jul 31, 9:09 AM MDT | Flash Flood Watch | SLC | 12 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.